Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Miami, FL

October 2, 2016Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Oct 2, 2016, 3:49 AM EDT for Miami-Dade County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2016, 3:49 AM EDT (07:49 UTC)
Expired
Oct 2, 2016, 4:45 AM EDT
In force
56 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 25 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2016-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2016-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2199 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS82 KMFL 020749
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
349 AM EDT SUN OCT 2 2016
 
FLZ073-074-173-020845-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-
349 AM EDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WINDS UP TO 55 MPH FOR
NORTHEASTERN MIAMI-DADE COUNTY UNTIL 445 AM EDT...

* AT 348 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
  MILES SOUTHEAST OF KEY BISCAYNE...MOVING WEST AT 25 MPH.

* THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF UP TO 55 MPH. THESE
  WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
  UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
  STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...CORAL GABLES...KEY BISCAYNE...SOUTH MIAMI...
  VIRGINIA KEY...KENDALL...THE REDLAND...DORAL...PINECREST...MIAMI
  SPRINGS...WEST MIAMI...GOULDS...UNIVERSITY OF MIAMI...WEST
  PERRINE...OLYMPIA HEIGHTS...WESTCHESTER...SUNSET...CUTLER BAY AND
  RICHMOND HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2564 8008 2560 8013 2553 8009 2552 8010
      2556 8044 2584 8032 2572 8006
TIME...MOT...LOC 0748Z 109DEG 20KT 2561 7995 

$$

ALM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Oct 2, 1:43 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 2, 1:43 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Miami FL
143 AM EDT Sun Oct 2 2016

.AVIATION...ATLC shra possible at all east coast TAF sites
through remainder of night, with mention of VCSH. VCTS at
KMIA/KTMB after 08Z due to current band moving towards coast, but
will have to monitor other sites as well if additional ATLC TSRA
develop. Stronger east flow will push most aftn TSRA towards
interior/KAPF, but pattern looks favorable for onshore moving ATLC
activity through period. Winds remain ESE at KAPF with Gulf breeze
unlikely.

&&

.PREV DISCUSSION... /issued 820 PM EDT Sat Oct 1 2016/

DISCUSSION...Outflow boundary from earlier storms over the
Bahamas has made it to the east coast and triggered a few showers
and thunderstorms with gusty winds along the Palm Beach County
coast early this evening. Elsewhere across South Florida,
conditions are dry.

Despite the overall relative lack of showers and thunderstorms, will
continue with the chance of thunderstorms east coast and slight
chance western areas as moisture is slowly increasing and upper
level conditions are conducive for convection to develop along
any outflow boundaries tonight. /Molleda

PREV DISCUSSION... /issued 514 PM EDT Sat Oct 1 2016/

DISCUSSION...

SYNOPSIS...A stationary front across Central Florida this
afternoon will linger through Sunday, then gradually dissipate by
Monday. A weak mid/upper level trough across South Florida will
dissipate as large low pressure area over the Ohio Valley sends a
shortwave trough into the Gulf of Mexico on Sunday, where it will
set up shop through the early and middle part of next week. Deep
moisture will continue to spread across South Florida, both from
the mid/upper low and from deepening low level easterly winds. The
mid/upper low over the Gulf of Mexico and a subtropical high
pressure over the western Atlantic will be the main weather
systems affecting the track of Hurricane Matthew as it tracks
generally northward across the Caribbean and Bahamas. More on this
below.

SHORT TERM /TONIGHT THROUGH TUESDAY/...

Conditions were quite stable today compared to the past few days
as cloud cover from the western Bahamas and rather dry air in the
low levels has squashed any deep convection from forming over the
South Florida peninsula. Still could see a few late-day/early
evening showers or isolated thunderstorms, but that should be
about it. Cluster of heavy showers/thunderstorms near Andros
Island which has persisted most of the day is slowly moving west
and will eventually spread into the Gulf Stream waters of the
Atlantic later tonight. Some of these showers and thunderstorms
will make it to the east coast as easterly flow becomes more
established. This general pattern will continue on Sunday as
increased upper level divergence associated with a wind maximum on
the southeast side of the mid/upper trough extending from the NW
Caribbean to western Cuba, along with low level moisture
convergence across South Florida, will enhance showers and
thunderstorms, most numerous east coast in the morning to midday
and then increasing in coverage interior and Gulf coast in the
afternoon. Residual colder air aloft will lead to rather unstable
air mass and the possibility of a few strong storms. Monday looks
to be similar, with an even stronger wind maximum adding to the
divergence aloft and resulting in fairly widespread showers and
thunderstorms much of the day, some again being on the stronger
side due to continued cold air aloft.

By Tuesday, the mid/upper trough weakens slightly, which will
decrease coverage of showers and thunderstorms but still be in the
50-60% probability range.

LONG TERM /TUESDAY NIGHT THROUGH THE END OF THE WEEK/...

All eyes will be on Hurricane Matthew as it is forecast to be
moving over the Bahamas. The low pressure trough over the Gulf and
the subtropical high over the Atlantic are expected to provide a
channel for Matthew to move in a general N-NNW motion east of
Florida through Thursday. The interaction between the weakening
mid/upper trough over the Gulf and the Atlantic subtropical high
will be critical in where Matthew ends up going. While most of the
models are showing a track east of Florida, they also show a trend
towards a more NW motion Wednesday and Thursday as the trough
tries to cut-off over the southern Gulf. Exactly where this could take
place remains to be seen, but it needs to be watched closely and
as a result possible hurricane impacts cannot be totally ruled
out just yet. At a minimum, expect breezy conditions to begin
Tuesday night and continue through most of the week, with
stronger winds over the Atlantic waters. Scattered fast-moving
showers and a few thunderstorms will be the rule for this period,
with coverage depending on the distance of Matthew from the
coast.

Interests in South Florida should continue to remain well informed on
the forecast regarding Hurricane Matthew with the latest
information from the National Hurricane Center and National
Weather Service Miami. Now is a good time to review hurricane
preparedness plans and to make sure your hurricane supplies are
fully stocked.

MARINE...Scattered showers and thunderstorms will continue,
mainly Atlantic waters tonight, and all waters through Tuesday.
Hazardous marine conditions are expected late Tuesday and continue
throughout most of the week, moreso over the Atlantic but even
Gulf waters will have winds approaching 20 knots.

Marine interests should continue to remain well informed on the
latest forecasts from the National Hurricane Center and National
Weather Service Miami.

BEACH FORECAST...Rip currents have increased at the Atlantic
beaches today and the risk will remain elevated Sunday through the
upcoming week from onshore winds and then the hazardous surf
associated with Hurricane Matthew. &&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  87  79  86  79 /  50  50  60  40
Fort Lauderdale  87  80  86  79 /  60  50  60  40
Miami            88  80  86  79 /  60  50  60  30
Naples           91  76  88  75 /  70  40  70  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

AVIATION...88/ALM
UPDATE...RM
Hazardous weather outlook, Oct 1, 12:20 PM EDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1220 PM EDT SAT OCT 1 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
020430-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
1220 PM EDT SAT OCT 1 2016

...NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON...
...A FEW STRONG THUNDERSTORMS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
TO DEVELOP THROUGH THE AFTERNOON HOURS ACROSS ALL OF SOUTH
FLORIDA. FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED WITH MOST STORMS. THE STRONGEST STORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS.

HAIL: SMALL HAIL IS POSSIBLE TODAY WITH THE STRONGEST STORMS.

WINDS: GUSTY WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH MANY
STORMS TODAY.

WATERSPOUTS: WATERSPOUTS ARE POSSIBLE OVER ALL SOUTH FLORIDA
WATERS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST MAY INCREASE
LATE THIS WEEKEND. THE RISK WILL LIKELY INCREASE INTO NEXT WEEK.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST EACH
DAY, ESPECIALLY DURING THE AFTERNOONS AND EVENINGS. A FEW STRONG
STORMS WILL BE POSSIBLE, WITH FREQUENT LIGHTNING AND GUSTY WINDS
THE MAIN THREATS.

THE NATIONAL HURRICANE CENTER CONTINUES TO MONITOR THE PROGRESS OF
DANGEROUS MAJOR HURRICANE MATTHEW, CURRENTLY MOVING THROUGH THE
CARIBBEAN.

THERE REMAINS A GREAT DEAL OF UNCERTAINTY ON THE POTENTIAL
IMPACTS OF HURRICANE MATTHEW FOR SOUTH FLORIDA, ESPECIALLY TO THE
MAINLAND. HOWEVER, CONFIDENCE IS INCREASING IN DETERIORATING
MARINE CONDITIONS FOR THE ATLANTIC WATERS STARTING TUESDAY, WITH
THE POTENTIAL FOR HAZARDOUS CONDITIONS TO LINGER THROUGH MUCH OF
THE WEEK. THESE ADVERSE MARINE CONDITIONS MAY ALSO BRING BEACH
EROSION AND COASTAL FLOODING CONCERNS. THE EXACT NATURE OF THESE
IMPACTS WILL GREATLY DEPEND ON THE TRACK, STRENGTH, AND TIMING OF
THE SYSTEM.

NOW IS THE TIME TO REVIEW HURRICANE PREPAREDNESS PLANS AND TO
MAKE SURE YOUR HURRICANE SUPPLIES ARE FULLY STOCKED. INTERESTS IN
SOUTH FLORIDA SHOULD CONTINUE TO REMAIN WELL INFORMED ON THE
FORECAST REGARDING HURRICANE MATTHEW WITH THE LATEST INFORMATION
FROM THE NATIONAL HURRICANE CENTER AND NATIONAL WEATHER SERVICE
MIAMI.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS AND HAIL
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Oct 2, 3:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
349 AM EDT SUN OCT 2 2016

FLZ073-074-173-020845-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-
349 AM EDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WINDS UP TO 55 MPH FOR
NORTHEASTERN MIAMI-DADE COUNTY UNTIL 445 AM EDT...

* AT 348 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
  MILES SOUTHEAST OF KEY BISCAYNE...MOVING WEST AT 25 MPH.

* THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF UP TO 55 MPH. THESE
  WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
  UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
  STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...CORAL GABLES...KEY BISCAYNE...SOUTH MIAMI...
  VIRGINIA KEY...KENDALL...THE REDLAND...DORAL...PINECREST...MIAMI
  SPRINGS...WEST MIAMI...GOULDS...UNIVERSITY OF MIAMI...WEST
  PERRINE...OLYMPIA HEIGHTS...WESTCHESTER...SUNSET...CUTLER BAY AND
  RICHMOND HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2564 8008 2560 8013 2553 8009 2552 8010
      2556 8044 2584 8032 2572 8006
TIME...MOT...LOC 0748Z 109DEG 20KT 2561 7995

ALM

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:52 PM EDTSpecial Weather StatementMFLPalm Beach23 min
Oct 2, 3:33 AM EDTSpecial Marine WarningMFL57 min
Oct 2, 4:05 AM EDTSpecial Marine WarningMFL40 min
Oct 2, 2:11 PM EDTSpecial Weather StatementMFLPalm Beach49 min
Oct 2, 2:12 PM EDTSpecial Marine WarningMFL33 min
Oct 2, 3:16 PM EDTSpecial Marine WarningMFL59 min
Oct 2, 3:33 PM EDTSpecial Weather StatementMFLHendry42 min
Oct 2, 4:08 PM EDTSpecial Marine WarningMFL67 min
Oct 2, 4:16 PM EDTSpecial Weather StatementMFLCollier44 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.